New Haven, USA .- Last Wednesday, a total of 76 people had a drug overdose in New Haven, Connecticut, USA, while 19 other people entered the local hospital on Thursday with the same symptoms, the city's police commissioner, Anthony Campbell, told reporters last night.
The wave of overdose began on Wednesday morning and during the day there were times when several victims arrived at the hospital at the same time. so that the paramedics had to appear up to six times at the same time. Several patients are still admitted to the Yale New Haven hospital.
Although toxicological reports are pending, physicians believe that most overdoses seem to have been caused by a potent dose of K2, also known as synthetic marijuana, a plant material sprayed with narcotic substances and chemicals.
According to Dr. Kathryn Hawk, an emergency physician and professor at Yale New Haven, K2 was mixed with fentanyl, an opioid 50 times more potent than heroin. In medicine it is used to treat pain, but it can be fatal in high doses.
Many of the overdoses occurred in one place, the New Haven Green Park, located near the prestigious Yale University. However, K2 and fentanyl have been associated with the growing number of overdoses across the country, according to Hawk. "The important thing is that when you buy something on the street, you never know what you're going to get," he said.
Hawk also indicated that some people who had an overdose of these two days recovered with the naloxone, an inverse opioid drug; however, others did not have much luck.
This note contains information about: